Thunderstorm Wind, McKenzie
- When
- May 17, 1:49 PM MST to 1:52 PM MST
- Where
- McKenzie County, 3.11 mi WSW of Arnegard
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.800, -103.490
An upper level short-wave trough and a cold front pushed through western and central North Dakota resulting in thunderstorms developing by mid-afternoon. The main threat from these storms was damaging wind gusts, but a few storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An upper level short-wave trough and a cold front pushed through western and central North Dakota resulting in thunderstorms developing by mid-afternoon. The main threat from these storms was damaging wind gusts, but a few storms produced large hail. The strongest reported wind gust of 70 mph occurred at the Hettinger Airport in Adams County, while the largest hail reported was the size of a half-dollar, which occurred near Burt in Hettinger County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 17, 12:46 PM MST, 1 hour 3 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 246 PM CDT Fri May 17 2024 .KEY MESSAGES... - Severe Thunderstorm watch until 02z. - Scattered severe thunderstorms are possible this evening. The expected hazards will be damaging winds up to 70 mph and hail up to quarter size. - Windy and cooler on Saturday with highs mostly in the 60s. - Daily chances (40%) for showers and thunderstorms continue through the weekend and into early next week. && .UPDATE... Issued at 241 PM CDT Fri May 17 2024 Quick update that there is now a Severe Thunderstorms watch for most of western and central ND until 02z. Hazards are still 70mph winds and quarter sized hail. It may need to be expanded into the far southeast, but we will see how the storms go. && .DISCUSSION... Issued at 200 PM CDT Fri May 17 2024 The upper level wave has started to move into the state, as seen in satellite with agitated mid level clouds at 18z. Near the Montana/North Dakota border near Glendive, MT, south to Bowman, ND and over to Glen Ullin, ND cumulus has started. We should be warmer than our convective temperature now, so more and more cumulus should start to pop in the next hour, especially with the diffluence over head from the upper level wave. The latest SPC update at 1630z expanded the slight risk through the whole CWA. Some CAMs have isolated storms forming now before the main cold front moves through and forms a line. The main threat is still 70mph winds because of a lack in CAPE, and the storm mode. The storm mode is a line because the shear vector will be parallel to the cold front, continuously allowing new convection to form in the line. DCAPE look very favorable with values around 1000 J/kg, and model soundings have an inverted V with steep lapse rate. This allows the wind to mix down very easily. So the isolated storms that form now, will then combine into a line as the cold front moves in. Timing on the line forming looks to sometime around 21-23z. The CAMs are all a little different on the which storm mode they start as. The line will move west to east, leaving our area around 03z. Most CAMs are confident on that. Then on the back side of the front, more showers and possibly thunderstorms will form again in the west, lasting through the night. Saturday will be breezy on the backside of this front with cold air advection and a tight pressure gradient. Westerly winds will gust to 40mph, with sustained winds at 30mph. We will most likely need a Wind Advisory from Saturday morning, until around 00z. Since we have active storms today, we will wait until the overnight period to issue that. Highs on Saturday will be much cooler in the 60s, this cooler trend will continue through the weekend. Flow aloft this weekend will remain southwest with another low and wave moving through Sunday and Monday. Chances for showers and thunderstorms will continue through the forecast period with the highest chances ending Monday when the southwest flow relaxes some. Mid next week the flow is weak in a quasi-zonal flow. Another big low pressure possibly forms in the Pacific Northwest Wednesday. This could bring another round of storms with diffluence flow aloft and southerly flow at the surface Thursday and Friday. Temperatures look to stay slightly below average in the low to mid 60s through Friday. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 200 PM CDT Fri May 17 2024 VFR this afternoon until strong thunderstorms move west to east between 21 and 03z. Overnight light rain may continue until the early morning. Winds will gust around 20kts today from the southwest increasing to 35kts from the west by Saturday morning. Skies will clear out by late morning Saturday except near KMOT where 3kft ceilings could linger, left it as SCT for now until we get more confidence. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Smith DISCUSSION...Smith AVIATION...Smith
Hazardous Weather Outlook National Weather Service Bismarck ND 249 PM CDT Fri May 17 2024 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-182000- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 249 PM CDT Fri May 17 2024 /149 PM MDT Fri May 17 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible this evening. The expected hazards are damaging winds to 70 mph and quarter sized hail. Severe Thunderstorm watch has been issued for western and central North Dakota. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong westerly winds are possible on Saturday. .SPOTTER INFORMATION STATEMENT... Severe weather can be reported on social media, or by calling 701-223-4582.
Special Weather Statement
National Weather Service Bismarck ND
254 PM CDT Fri May 17 2024
NDZ002-011-172030-
Ward ND-Burke ND-
254 PM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WARD...WESTERN
RENVILLE...SOUTHEASTERN BURKE AND NORTHERN MOUNTRAIL COUNTIES THROUGH
330 PM CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Bowbells, or 24 miles north of Stanley, moving east at
25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kenmare and Niobe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northwestern North Dakota.
&&
LAT...LON 4858 10197 4854 10237 4871 10240 4884 10205
TIME...MOT...LOC 1954Z 253DEG 23KT 4866 10231
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HARGROVESpecial Weather Statement
National Weather Service Bismarck ND
332 PM CDT Fri May 17 2024
NDZ020-021-034-035-041-042-172100-
Grant ND-Hettinger ND-Oliver ND-McLean ND-Burleigh ND-Morton ND-
332 PM CDT Fri May 17 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MCLEAN...
NORTHEASTERN HETTINGER...NORTHWESTERN BURLEIGH...NORTHERN MORTON...
OLIVER AND NORTHWESTERN GRANT COUNTIES THROUGH 400 PM CDT/300 PM
MDT/...
At 331 PM CDT/231 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Wilton to 8 miles
northwest of New Salem to 7 miles northeast of Mott. Movement was
east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mandan, Washburn, New Salem, Glen Ullin, Wilton, Elgin, Center,
Almont, Regan, Heart Butte Dam, Hannover, Judson, Baldwin, Crown
Butte Lake, Fish Creek Dam, Lake Harmon, Double Ditch Indian Village,
New Johns Lake, Hensler, and Fort Clark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT/800 PM
MDT/ for south central and southwestern North Dakota.
&&
LAT...LON 4640 10246 4663 10224 4663 10210 4678 10210
4698 10190 4698 10176 4713 10176 4725 10139
4724 10126 4728 10129 4733 10112 4732 10011
4682 10085 4641 10167
TIME...MOT...LOC 2031Z 254DEG 29KT 4721 10082 4695 10150 4645 10222
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
HOLLANPreliminary Local Storm Report
National Weather Service Bismarck ND
346 PM CDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Tstm Wnd Gst 6 NNW Charbonneau 47.94N 103.79W
05/17/2024 M52 MPH McKenzie ND Mesonet
Mesonet station 321480 6 NNW Charbonneau
(NDAWN).
&&
KingThe Minot AFB radar (KMBX), 206 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
9 thunderstorm wind, 2 hail. Local standard time, as filed.
The hail combined with wind to lay down five inch tall wheat, but most of it was expected to recover.
One inch diameter tree branches were broken.
A trained spotter estimated the thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179866, 1179868, 1179876, 1179869, 1179872, 1179874, 1179878, 1179882, 1179881, 1179888, 1179889.